Illinois, 2003

Hail in Illinois, July 17, 2003

July 17, 2003 · NWS ILX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 17, 10:00 AM CST, 45 minutes earlier.

Area forecast discussion, Jul 17, 10:00 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT THU JUL 17 2003

WEAK SHORTWAVE/THERMAL TROF NOTED ON H5 ANALYSIS THIS MORNING TO OUR
NW AND COUPLED WITH IMPRESSIVE THETA-E ADVECTION INTO EXTREME NW
AND WEST CNTRL IL HAS CONTINUED TO MAINTAIN THE CONVECTION OVR THE
NRN PORTION OF OUR FCST AREA. RUC MODEL INDICATES EXTREME INSTABILITY
ACRS OUR NW CWFA THIS AFTERNOON AND EVENING AHD OF A WEAK COLD
FRONT...CURRENTLY OVER SOUTH CENTRAL WISCONSIN. RUC FCST SOUNDINGS NOT
SHOWING MUCH OF A NEGATIVE AREA AROUND THE PIA AREA THIS AFTERNOON
SO ITS NOT A MATTER OF STORMS FIRING...ITS JUST TRYING TO PIN DOWN
THE TIMING FOR THE ORGANIZED CONVECTION IN THE SHORT TERM. PLAN ON
ONLY A FEW TWEEKS TO THE AFTERNOON HIGHS AND FIRST PERIOD
WORDING...REST OF FCST LEFT ALONE.

.ILX...NONE.

SMITH
Hazardous weather outlook, Jul 17, 4:35 AM CST, 6 hours 10 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
535 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR SEVERE WEATHER THIS AFTERNOON THROUGH TONIGHT
ACROSS PARTS OF CENTRAL ILLINOIS.  THE PRIMARY THREAT WILL BE
DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND POSSIBLY AND
ISOLATED TORNADO.  THE PRIMARY LOCATION WILL BE MAINLY ALONG AND
NORTH OF A JACKSONVILLE TO DANVILLE LINE.  A COLD FRONT WILL MOVE
THROUGH PARTS OF CENTRAL ILLINOIS TONIGHT. THIS COLD FRONT WILL BE
THE MAIN FOCUS FOR THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A RISK FOR SEVERE WEATHER ACROSS PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS ON FRIDAY AS A COLD FRONT CONTINUES TO MOVE
ACROSS ILLINOIS.  THE PRIMARY THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.  THE MAIN THREAT AREA WILL BE MAINLY ALONG AND SOUTH OF
A TAYLORVILLE TO PARIS LINE.  ANOTHER SYSTEM WILL APPROACH ILLINOIS
ON MONDAY AND PROVIDE FOR A CHANCE FOR STRONG THUNDERSTORMS ACROSS
PARTS OF CENTRAL AND SOUTHEAST ILLINOIS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO THE OVERNIGHT
ACROSS PARTS OF CENTRAL ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

EH

The radar

The Lincoln radar (KILX), 65 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Peoria

When
July 17, 10:45 AM CST to 11:30 AM CST
Where
Peoria County, Peoria
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.700, -89.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330484.